Virginia, 2006

Damaging Winds in Virginia, July 20, 2006

July 20, 2006 · NWS LWX · 2 events in 1 county or zone

Strong instability combined with winds flowing over the Appalachian Mountains contributed to scattered severe thunderstorms on the afternoon of July 20. The severe storms occurred primarily across the Central and Northern Shenandoah Valley and Potomac Highlands (west of the Blue Ridge Mountains).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Strong instability combined with winds flowing over the Appalachian Mountains contributed to scattered severe thunderstorms on the afternoon of July 20. The severe storms occurred primarily across the Central and Northern Shenandoah Valley and Potomac Highlands (west of the Blue Ridge Mountains). The most extensive damages occurred in Hampshire County, WV and Augusta County, VA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 20, 2:20 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 20, 2:20 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
320 PM EDT THU JUL 20 2006

.SHORT TERM /TONIGHT THROUGH FRIDAY/...

FAIRLY QUIET MOST AREAS THIS EVENING WITH CU/SC FIELD OVER MUCH OF
CWA. SUBSIDENCE ASSOCIATED WITH BERYL APPEARS TO HAVE HELPED WITH
KEEPING CONVECTION LIMITED XCEPT OVR THE MTNS. THIS CONVECTION
SHOULD DISSAPATE AFTER 00Z. OTHERWISE KEPT A SLIGHT CHANCE OF TS
ACROSS THE NORTHERN ZONES AS SOME CONVECTION FROM PA/OH MAY STAY
ALIVE THROUGH THE EARLY MORNING HOURS. OPTED TO TAKE OUT MENTION OF
PRECIP TOMORROW MORNING. THEN TSTMS REFIRE ACROSS THE AREA TOMORROW
AFTERNOON FROM NORTH TO SOUTH AS COLD FRONT IN PA MOVES CLOSER.
&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...

FRONTAL BOUNDARY STALLS OVER THE REGION THROUGH EARLY MONDAY BEFORE
THE UPPER TROUGH SWINGS EAST. SEVERAL WEAK WAVES ALONG THE FRONT
WILL CROSS THE FORECAST AREA FROM THE SOUTHWEST. TIMING OF EACH OF
THESE WAVES VARIES WITH THE NAM AND GFS...BUT HIGHER POPS ARE
EXPECTED TOMORROW NIGHT THROUGH SATURDAY. CHANCES WILL DECREASE
THROUGH MONDAY MORNING AHEAD OF THE UPPER TROUGH.

THE FORECAST AREA IS UNDER SLIGHT RISK TOMORROW AND TOMORROW NIGHT.
MAIN CONCERN FOR THE WEEKEND WILL BE FOR FLOODING. VERY HIGH
MOISTURE CONTENT...WITH PRECIPITABLE WATER VALUES BETWEEN 2 AND 2.5
INCHES LATE SATURDAY NIGHT AND SUNDAY. WILL HOLD OFF ON ISSUANCE OF
HYDRO OUTLOOK AT THIS TIME GIVEN RELATIVELY LOW QPF
FORECASTS...BUT WILL CONTINUE TO MONITOR FOR FLOOD POTENTIAL.

A MORE TYPICAL SUMMERTIME PATTERN IS EXPECTED TO RETURN NEXT
WEEK...WITH HIGH TEMPERATURES NEARING 90.

&&

.AVIATION...

MAINLY VFR THROUGH TONIGHT WITH WINDS LIGHT AND VRB. ISOLATED
CELLS HAVE POPPED UP MAINLY ACROSS THE MTNS BUT SHOULD DISSIPATE
BY 00Z. 10-13Z SOME PATCHY FOG 3-5 MILES. OTHERWISE COLD FRONT
ACROSS PA TOMORROW AFTERNOON WILL INCREASE CHANCE OF TSTM AFT 18Z.

&&

.MARINE...

NO FLAGS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SHORT TERM/AVIATION...MG
LONG TERM/MARINE...SEA
Hazardous weather outlook, Jul 20, 2:35 PM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
335 PM EDT THU JUL 20 2006

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-211000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
335 PM EDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED PORTIONS
OF VIRGINIA...WEST VIRGINIA...AND MARYLAND AT RISK FOR SEVERE
THUNDERSTORMS TODAY.

THE MOST LIKELY TIME FOR SEVERE STORMS WOULD BE BETWEEN 5 PM AND
MIDNIGHT. THE PRIMARY THREAT WILL BE FROM DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED PORTIONS
OF VIRGINIA...WEST VIRGINIA...AND MARYLAND AT RISK FOR SEVERE
THUNDERSTORMS FRIDAY.

A FRONTAL BOUNDARY WILL STALL ACROSS THE OUTLOOK AREA OVER THE
COMING WEEKEND. THERE WILL BE A POTENTIAL FOR PROLONGED SHOWERS
AND STORMS WHICH COULD LEAD TO LOCALIZED FLOODING PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR EVENING.

In the hours before

Special weather statement, Jul 20, 1:01 PM EST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
201 PM EDT THU JUL 20 2006

MDZ002-003-VAZ021-025>031-WVZ048>055-210015-
ALLEGANY-WASHINGTON-HIGHLAND-AUGUSTA-ROCKINGHAM-SHENANDOAH-
FREDERICK VA-PAGE-WARREN-CLARKE-GRANT-MINERAL-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-
INCLUDING THE CITIES OF...CUMBERLAND...HAGERSTOWN...STAUNTON...
WAYNESBORO...HARRISONBURG...WINCHESTER...FRONT ROYAL...BAYARD...
PETERSBURG...KEYSER...MARTINSBURG...CHARLES TOWN
201 PM EDT THU JUL 20 2006

...SLIGHT RISK FOR SEVERE STORMS LATE THIS AFTERNOON AND EVENING...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED PORTIONS
OF VIRGINIA...WEST VIRGINIA...AND MARYLAND AT RISK FOR SEVERE
THUNDERSTORMS TODAY.

THE MOST LIKELY TIME FOR SEVERE STORMS WOULD BE BETWEEN 5 PM AND
MIDNIGHT. THE PRIMARY THREAT WILL BE FROM DAMAGING WIND GUSTS.

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR EVENING.

MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION...
FORECASTS AND POSSIBLE WATCHES OR WARNINGS.
Special weather statement, Jul 20, 2:25 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
325 PM EDT THU JUL 20 2006

MDZ002-201945-
ALLEGANY MD-
325 PM EDT THU JUL 20 2006

...A STRONG STORM IS OVER WESTERN ALLEGANY COUNTY MARYLAND...

AT 3:25 PM...RADAR INDICATED A STRONG THUNDERSTORM JUST SOUTH OF
FROSTBURG... AND 4 MILES NORTH OF DANVILLE... MOVING TO THE
SOUTHEAST AT 5 MPH.

THE COMMUNITIES OF DAWSON AND RAWLINGS WILL BE AFFECTED BY THIS STORM
THROUGH 3:45 THIS AFTERNOON. EXPECT STRONG GUSTY WINDS UP TO 45 MPH
AND SMALL HAIL.

STRONG
Special weather statement, Jul 20, 2:45 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
345 PM EDT THU JUL 20 2006

MDZ002-WVZ049-202000-
ALLEGANY MD-MINERAL WV-
345 PM EDT THU JUL 20 2006

...STRONG STORMS WERE BETWEEN FROSTBURG AND KEYSER...

AT 345 PM...RADAR INDICATED A PAIR OF STRONG THUNDERSTORMS OVER
LONACONING AND SHORT GAP...MOVING SLOWLY TO THE SOUTHEAST AT 10 MPH.

THE COMMUNITIES OF BARTON... DAWSON... LONACONING... MIDLAND...
PEKIN... MOSCOW... RAWLINGS AND FORT ASHBY WILL BE AFFECTED BY THESE
STORMS THROUGH 4 THIS AFTERNOON. EXPECT STRONG GUSTY WINDS UP TO 45
MPH AND SMALL HAIL. ALSO WITH THE SLOW MOVING NATURE OF THESE
STORMS... AN INCH OR TWO OF RAINFALL IS POSSIBLE IN THOSE AREAS.

STRONG
Special weather statement, Jul 20, 3:27 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
427 PM EDT THU JUL 20 2006

WVZ050-202045-
HAMPSHIRE WV-
427 PM EDT THU JUL 20 2006

...STRONG THUNDERSTORM WAS JUST NORTHEAST OF ROMNEY...

AT 4:27 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
POINTS...MOVING SOUTHEAST AT 15 MPH.

THE COMMUNITIES OF MILLESON... MILLESONS MILL... SPRINGFIELD... AND
THREE CHURCHES WILL BE AFFECTED BY THIS STORM THROUGH 4:45 THIS
AFTERNOON. EXPECT STRONG GUSTY WINDS UP TO 45 MPH AND SMALL HAIL
WITH THIS STORM.

STRONG
Special weather statement, Jul 20, 3:45 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
445 PM EDT THU JUL 20 2006

WVZ050-202100-
HAMPSHIRE WV-
445 PM EDT THU JUL 20 2006

...STRONG THUNDERSTORM WAS JUST NORTHEAST OF ROMNEY AND AUGUSTA...

AT 4:45 PM...A STRONG THUNDERSTORM WAS OVER BARNES MILL...MOVING
SOUTHEAST AT 15 MPH.

THE COMMUNITIES OF HANGING ROCK... NORTH RIVER MILLS... AND
SLANESVILLE WILL BE AFFECTED BY THIS STORM THROUGH 5 THIS AFTERNOON.
EXPECT STRONG GUSTY WINDS UP TO 45 MPH AND SMALL HAIL WITH THIS
STORM.

STRONG
Special weather statement, Jul 20, 4:00 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
500 PM EDT THU JUL 20 2006

WVZ050-202115-
HAMPSHIRE WV-
500 PM EDT THU JUL 20 2006

...STRONG THUNDERSTORM WAS JUST NORTHEAST OF AUGUSTA...

AT 5:00 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
EAST OF BARNES MILL...MOVING TO THE SOUTHEAST AT 15 MPH.

THE COMMUNITIES OF SLANESVILLE... NORTH RIVER MILLS... AND HANGING
ROCK WILL BE AFFECTED BY THIS STORM THROUGH 5:30 THIS AFTERNOON.
EXPECT STRONG GUSTY WINDS UP TO 45 MPH AND SMALL HAIL WITH THIS
STORM.

STRONG

The radar

The Sterling radar (KLWX), 166 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Augusta

When
July 20, 4:05 PM EST
Where
Augusta County, Churchville
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
EMERGENCY MANAGER
Coordinates
38.233, -79.150

Several downed trees.

Thunderstorm Wind, Augusta

When
July 20, 4:45 PM EST
Where
Augusta County, Arbor Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
EMERGENCY MANAGER
Coordinates
38.100, -79.150

Several trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520416, 5520417.